Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 316, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2011, 10:33 PM CDT for 4 counties in Missouri; Atchison County, Leavenworth County, Wyandotte County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2011, 10:33 PM CDT (03:33 UTC)
- Expired
- Aug 18, 2011, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Atchison County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 8:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3749 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:38 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 18, 3:38 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 338 PM CDT THU AUG 18 2011 .DISCUSSION... CONVECTIVE INITIATION HAS TAKEN PLACE ACROSS PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS AN UPPER LEVEL SHORT WAVE TROUGH INTERACTS WITH THE WARM/MOIST AIR MASS CURRENTLY IN PLACE. STRONG TO SEVERE WEATHER HAS BEEN EXPERIENCED WITH THESE STORMS THUS FAR WITH UPWARD OF SOFTBALL SIZE HAIL BEING REPORTED ACROSS NORTHEAST NEBRASKA. AN AXIS OF STRONG TO EXTREME INSTABILITY CURRENTLY EXISTS ACROSS SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS WITH MODERATE INSTABILITY EXTENDING INTO NORTHWESTERN MISSOURI. CURRENT AND FORECAST SHEAR PARAMETERS CONTINUE TO SUPPORT THE IDEA OF AN ORGANIZED MCS DEVELOPING THIS AFTERNOON AND EVENING AND MOVING SOUTH TO SOUTHEAST INTO PORTIONS OF EASTERN KANSAS AND MISSOURI. GIVEN AFOREMENTIONED PARAMETERS IN PLACE...EXPECT A SEVERE THREAT TO PERSIST INTO THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. SHOULD A WELL DEVELOPED MCS ORGANIZE...AN ENHANCED DAMAGING WIND THREAT WOULD CERTAINLY BE POSSIBLE. ROUGH TIMING WOULD BRING THIS COMPLEX ACROSS THE IOWA/MISSOURI STATE LINE NEAR 00Z AND ROUGHLY TO A KANSAS CITY TO CHILLICOTHE LINE BY 03Z. LATEST PROGS INDICATE INGREDIENTS TO BE IN PLACE TO MAINTAIN THE COMPLEX INTO CENTRAL PORTIONS OF MISSOURI AND KANSAS TONIGHT. ALSO...ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE BEHIND THE INITIAL COMPLEX AS THE LLJ STRENGTHENS THIS EVENING AIDING ISENTROPIC ASCENT AND MUCAPE VALUES. WILL THEREFORE MAINTAIN POPS TO ACCOUNT FOR THIS UNCERTAINTY THROUGH THE OVERNIGHT HOURS. WHILE THERE MAY BE ONGOING CONVECTIVE ACTIVITY FRIDAY MORNING...PRECIP SHOULD PROGRESS OUT OF THE FORECAST AREA WITH THE REMAINDER OF FRIDAY AFTERNOON FAIRLY QUIET. ATTENTION WILL THEN TURN OUT WEST AS THE TAIL END OF THE FRONTAL BOUNDARY STALLS AS SFC LOW PRESSURE DEVELOPS ALONG THE CENTRAL HIGH PLAINS. EXPECT CONVECTION TO DEVELOP ALONG THIS BOUNDARY DURING THE EVENING AS THE LLJ INCREASES ACROSS KANSAS. THIS ACTIVITY MAY EVENTUALLY MOVE INTO THE FORECAST AREA DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY ALONG AND AHEAD OF THE SYNOPTIC COLD FRONT THAT WILL SAG SOUTHWARD ACROSS THE MIDWEST. DEROCHE MEDIUM RANGE (SUNDAY-THURSDAY)... MODELS IN MODEST DISAGREEMENT THROUGHOUT THE MEDIUM RANGE SO WILL RELY ON MORE OF AN ENSEMBLE BLEND. THAT SAID...LARGEST DIFFERENCE IN THE BEGINNING PORTIONS OF THE FORECAST HINGES ON THE AMPLITUDE OF SYNOPTIC TROUGH DIGGING INTO THE NE CONUS ON SUNDAY. FEEL THAT THIS TROUGH SHOULD PUSH HIGH PRESSURE FAR ENOUGH TO THE SOUTH THAT POPS COULD BE REMOVED SUNDAY INTO MONDAY. HOWEVER...AS HEIGHTS BUILD OVER THE WESTERN HALF OF THE CONUS...SOME SIGNALS APPEAR THAT LEFT OVER ENERGY OFF THE CALIFORNIA COAST WILL BEGIN TO CUT UNDER THE RIDGE BY MONDAY PULLING MOISTURE AND CHANCES FOR PRECIP BACK TOWARDS THE AREA. GFS AS USUAL MORE BULLISH IN THIS REGARDS...WITH THE LOWER RESOLUTION ECMWF SLOWER. GEFS ENSEMBLES SUPPORT THE IDEA THAT THE OPERATIONAL GFS IS TOO AGGRESSIVE. THIS SAID...WILL BUMP UP POPS FOR TUE/WED AS GEFS/NAEFS SUPPORT INCREASED MID-LEVEL ENERGY ROTATING IN FROM THE PACIFIC NORTHWEST ON RATHER BRISK NORTHWESTERLY FLOW PATTERN. LINGERING MID-LEVEL ENERGY SHOULD PRODUCE A HIGHER THAN CLIMATOLOGY CHANCE FOR PRECIP AS WELL AS NEAR OR BELOW NORMAL TEMPS. DUX && .AVIATION... VFR CONDITIONS EXPECTED ACROSS ALL TAF SITES THROUGH THIS AFTERNOON. ATTENTION THEN TURNS TO AN ORGANIZED THUNDERSTORM COMPLEX EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SE SOUTH DAKOTA/NE NEBRASKA. THIS COMPLEX IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND TONIGHT...ROUGHLY ALONG THE MISSOURI RIVER. GUIDANCE STILL DIFFERING ON TIMING AND HAVE KEPT PERSISTENCE AS A DECENT COMPROMISE. EXPECT THE THUNDERSTORM ACTIVITY TO SLIDE SOUTH OF THE TERMINALS OVERNIGHT WITH IMPROVING CONDITIONS BY THE MORNING HOURS. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Aug 18, 6:24 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 PM CDT THU AUG 18 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 624 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN NEBRASKA AND WESTERN IOWA WILL EVOLVE INTO A THUNDERSTORM COMPLEX THIS EARLY THIS EVENING. THIS COMPLEX WILL MOVE THROUGH THE FORECAST AREA TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM PRINCETON TO ST JOSEPH. LOCALLY VERY HEAVY RAINFALL MAY CAUSE MINOR RUNOFF PROBLEMS AND POSSIBLE FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL EXIT NORTHEAST AND CENTRAL MISSOURI FRIDAY MORNING WITH THE SEVERE WEATHER THREAT LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE VERY LATE FRIDAY NIGHT INTO SATURDAY AND AGAIN TUESDAY. THE SEVERE THREAT IS UNCERTAIN AT THIS TIME...BUT IT APPEARS AT THIS TIME THAT THE STORMS MAY AT LEAST PRODUCE SMALL HAIL AND STRONG WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. REPORTS OF HEAVY RAINFALL ALSO WOULD BE APPRECIATED. BEUSTERIEN
In the hours before
Local storm report, Aug 18, 9:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 W OREGON 39.98N 95.18W
08/18/2011 E65.00 MPH HOLT MO FIRE DEPT/RESCUE
&&
ABAILEYLocal storm report, Aug 18, 10:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 1 N ST. JOSEPH 39.78N 94.85W
08/18/2011 M0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
GAMISLocal storm report, Aug 18, 10:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST 1 N ST. JOSEPH 39.78N 94.85W
08/18/2011 E60 MPH BUCHANAN MO TRAINED SPOTTER
&&
GAMISLocal storm report, Aug 18, 10:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL ST JOSEPH 39.76N 94.85W
08/18/2011 E1.00 INCH BUCHANAN MO AMATEUR RADIO
&&
ABAILEYLocal storm report, Aug 18, 10:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL ST. JOSEPH 39.77N 94.85W
08/18/2011 M1.00 INCH BUCHANAN MO LAW ENFORCEMENT
&&
GAMISLocal storm report, Aug 18, 10:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST 1 E ST. JOSEPH 39.77N 94.83W
08/18/2011 E70 MPH BUCHANAN MO TRAINED SPOTTER
THUNDERSTORM WIND GUSTS WERE ESTIMATED UP TO 70 MPH.
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:01 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 29 min |
| Aug 18, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway | 32 min |
| Aug 18, 7:31 PM CDT | Special Weather Statement | EAX | Harrison, Worth | 29 min |
| Aug 18, 7:51 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway | 24 min |
| Aug 18, 8:14 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 3 more | 46 min |
| Aug 18, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
| Aug 18, 9:00 PM CDT | Special Weather Statement | EAX | Caldwell | 30 min |
| Aug 18, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Gentry, Holt, Nodaway, Worth | 38 min |
| Aug 18, 9:32 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Harrison and 3 more | 43 min |
| Aug 18, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 2 more | 45 min |
| Aug 18, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 1 more | 46 min |
| Aug 18, 10:57 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 33 min |
| Aug 18, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 32 min |
| Aug 18, 11:17 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, Jackson and 3 more | 43 min |
| Aug 18, 11:20 PM CDT | Areal Flood Advisory | EAX | Clay, Platte | 6 hr |
| Aug 18, 11:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette | 45 min |
| Aug 18, 11:53 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 37 min |
| Aug 18, 11:57 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Chariton, Clay, Jackson, Johnson and 4 more | 48 min |
| Aug 19, 12:09 AM CDT | Areal Flood Advisory | EAX | Jackson | 6 hr |
| Aug 19, 12:19 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 56 min |
| Aug 19, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cooper, Howard, Johnson, Lafayette, Pettis and 2 more | 59 min |
| Aug 19, 12:33 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 42 min |
| Aug 19, 12:42 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 5 hr |
| Aug 19, 12:59 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 46 min |
| Aug 19, 1:16 AM CDT | Special Weather Statement | EAX | Bates | 44 min |
| Aug 19, 1:19 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Johnson, Pettis, Saline | 26 min |
| Aug 19, 1:24 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 36 min |
| Aug 19, 1:44 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 31 min |
| Aug 19, 8:46 AM CDT | River Flood Warning | EAX | Atchison, Holt | 7 hr |
| Aug 19, 11:47 AM CDT | River Flood Warning | EAX | Cooper | 22 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.